Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

August 29, 2021Medina County, Summit County, Ohio

NWS Cleveland, OH issued this special weather statement at Aug 29, 2021, 9:42 PM EDT for Medina County, Summit County, Ohio. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2021, 9:42 PM EDT (01:42 UTC)
Expired
Aug 29, 2021, 10:30 PM EDT
In force
48 min
Issued by
NWS Cleveland, OH
Hail
0.50 in
Wind
50

Counties Medina County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 39 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

833 
WWUS81 KCLE 300142
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
942 PM EDT Sun Aug 29 2021
 
OHZ010-020-021-300230-
Summit OH-Medina OH-Lorain OH-
942 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of Medina, western
Summit and southeastern Lorain Counties through 1030 PM EDT...

At 942 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chippewa Lake, or near Medina, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Akron, Medina, Cuyahoga Falls, Brunswick, Barberton, Hudson,
Wadsworth, Grafton, Rittman, Lodi, Creston, Chippewa Lake, Norton,
Hinckley, Fairlawn, Richfield, Seville, Lagrange, Penfield and Boston
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4100 8217 4106 8218 4106 8227 4108 8231
      4127 8206 4127 8146 4098 8160
TIME...MOT...LOC 0142Z 271DEG 27KT 4111 8197 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

Griffin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 29, 7:45 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 29, 7:45 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
745 PM EDT Sun Aug 29 2021

.SYNOPSIS...
A cold front over the upper Great Lakes will move toward the
area through tonight. This cold front is expected to move
slowly southeastward across northern Ohio and northwestern
Pennsylvania Monday into Tuesday as the remnants of Tropical
Cyclone Ida moves to near the Ohio River Valley on Wednesday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
One or multiple rounds of showers and thunderstorms are expected
this evening and overnight tonight as outflow boundaries
interact with weak to moderate CIN and CAPE for parcels rooted
in the lowest 3 km AGL, marginally-moderate effective bulk shear
persists, and a southeastward-moving cold front approaches from
the Upper Great Lakes. Boundary layer stabilization via
nocturnal cooling and waning DCAPE should limit the damaging
wind gust threat from thunderstorms. However, moderate to strong
DCAPE may support isolated damaging gusts through sunset,
especially west of I-71. Large MUCAPE in the hail growth zone
is possible, but melting levels will likely be too high for
severe hail. Thus, any hail that reaches the surface is expected
to be less than quarter-size. Given projected MUCAPE profiles
and unusually-high PWAT's in the very humid warm sector,
frequent lightning and torrential rainfall remain the main
threats. Localized flash flooding remains possible anywhere
repeated rounds of convection manage to occur. Lows tonight
should reach the upper 60's to lower 70's.

Cold front should be near the southern shore of Lake Erie and
just north and west of Marion, OH by sunrise Monday morning
with showers/thunderstorms along it. The best coverage of these
showers and thunderstorms should be across NE OH into NW PA,
generally in the morning. The front gradually sags southeastward
through the afternoon with isolated to scattered convection
expected along and south of the boundary. It will be cooler with
the increased cloud cover but still humid. Highs should range
from the upper 70's across inland NW PA to mid 80's across NW
OH.

The cold front will likely still be over the central/southern
CWA Monday night with showers remaining possible. Best chance
of rain will be across the southern CWA. Temperatures will be a
little cooler with lows dipping into the 60's.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The short term period will be impacted by the remnants of Hurricane
Ida which is expected to move along a path through the Ohio River
Valley and off the Mid-Atlantic Coast. The anticipated path will
keep the heaviest rainfall to the south and east of the area,
however the outer edge will likely impact the southern and eastern
tier of counties Tuesday through Wednesday evening, with showers
becoming scattered for the central counties. Model PWAT values over
the area will range between 1.8-2.0 inches. Winds will gradually
increase from the northeast, with a maximum Wednesday afternoon of
10-15 knots, gusting up to 20 knots. These winds are not expected
remain high and should quickly weaken Wednesday evening as the
tightest pressure gradient moves further east. This forecast is
highly dependent on the speed and exact path Ida takes through mid-
week. Any shift west in the path will bring higher impacts to the
CWA, so this will continue to be monitored.

High temperatures are expected to only be in the mid to upper 70s on
Tuesday and Wednesday, with the exception of far northwest OH which
may reach into the low 80s. With far reaching cloud cover, do not
anticipate temperatures to be higher, if anything may need to trend
down bit more. Overnight lows will be in the 60s Tuesday night,
dropping into the mid 50s on Wednesday night as the cool, dry air
finally is able to build in.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure is expected to build over the Great Lakes region for
much of the long term period. Primarily zonal flow aloft during this
time will inhibit any convection from developing through Friday. The
weekend become more uncertain as some models suggest a shortwave
moving across the area with an increase in overall moisture. Primary
driving force at this point looks to be daytime heating. Have kept
low chance of PoPs for this weekend as there is little agreement
amongst the models. The good news is, with the high pressure, there
will finally be relief from the high humidity the area has
experienced in recent days. Dry air will bring dew points in the 40s
and 50s. Temperatures on Thursday will begin in the low to mid 70s,
gradually increasing to widespread low 80s by the end of the
weekend.

&&

.AVIATION /00Z Monday THROUGH Friday/...
A cold front should sweep southeastward between about 09Z and
15Z/Mon. Otherwise, weak high pressure ridging affects our
region ahead of and behind the front. Regional surface winds
trend southerly to southwesterly at about 5 to 10 knots before
shifting to westerly following the frontal passage.

Scattered showers and thunderstorms are expected ahead of and
along the cold front. Any lingering showers behind the front
should exit to the southeast by 22Z/Mon. Brief and erratic
surface wind gusts up to 30 knots or so are possible with
thunderstorms. Brief MVFR to IFR ceilings and MVFR to LIFR
visibility are likely with downpours. Otherwise VFR are
expected outside the convection.

Outlook...Non-VFR possible with periods of showers and
thunderstorms Monday night through Wednesday. The remnants of
Ida should pass well to our south Tuesday into Wednesday.

&&

.MARINE...
A rather weak lake breeze has developed along the shoreline from
Willowick, OH to Erie, PA. This is expected to diminish this
afternoon as stronger southwesterly winds push out to the open
waters. This winds are expected to increase to 15-20 knots
overnight, with gusts up to 25 knots, as the cold front approaches
the area. Scattered convection may occur over the lake through
tomorrow morning, resulting in the potential for isolated higher
winds. Waves will also build to 2-4 feet in the open waters for the
central and eastern basins. With the wind orientation, waves are
expected to remain below Small Craft criteria for the nearshore
zones, however this will continue to be monitored for higher wave
potential. Winds will become northwesterly behind the cold front at
5-10 knots Monday morning.

The remnants of Hurricane Ida are expected to move northeast across
the Ohio River Valley on Wednesday and off the Mid-Atlantic Coast on
Thursday. As a resulting, beginning Tuesday night, winds will
continue to shift, becoming northeast overnight Tuesday. Winds will
also increase to 15-20 knots by Wednesday afternoon, resulting in
strong onshore flow across the western and central basins. A Small
Craft Advisory will likely be needed during this period and water
levels will need to be monitored for rises in heights, although
lakeshore flooding is not anticipated at this time. Overall marine
conditions will improve through the end of the week and into the
weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...Jaszka/MM
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Jaszka
MARINE...Campbell
Hazardous weather outlook, Aug 29, 3:47 AM EDT, 17 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
347 AM EDT Sun Aug 29 2021

OHZ003-006>010-013-014-017>023-027>033-036>038-047-PAZ002-003-300800-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Southern Erie-
347 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Very warm temperatures and high humidity will allow heat indices to
reach the mid to upper 90s this afternoon and early evening.

Thunderstorms are also possible this afternoon into the overnight
period. Locally heavy rainfall is possible in any stronger cells.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-300800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
347 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011-012-089-PAZ001-300800-
Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
347 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

Thunderstorms are also possible this afternoon into the overnight
period. Locally heavy rainfall is possible in any stronger cells.

There is also a moderate swim risk for tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a moderate swim risk for Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 29, 6:54 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Cleveland OH
654 PM EDT Sun Aug 29 2021

OHZ017-027-292345-
Wyandot OH-Hancock OH-
654 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of northwestern Wyandot
and Hancock Counties through 745 PM EDT...

At 653 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ada, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Findlay, Fostoria, Bluffton, Forest, Arlington, Arcadia, Rawson,
Vanlue, Mount Blanchard, Wharton, Jenera, Mount Cory, Kirby and
Williamstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4116 8343 4080 8342 4078 8350 4082 8351
      4082 8388 4094 8388
TIME...MOT...LOC 2253Z 249DEG 21KT 4081 8387

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Griffin
Local storm report, Aug 29, 7:28 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
728 PM EDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             1 W ARLINGTON           40.89N 83.67W
08/29/2021  E0.75 INCH       HANCOCK            OH   PUBLIC

            PENNY-SIZE HAIL ABOUT ONE MILE WEST OF
            ARLINGTON.

&&
Special weather statement, Aug 29, 7:48 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Cleveland OH
748 PM EDT Sun Aug 29 2021

OHZ003-006-007-300045-
Wood OH-Ottawa OH-Lucas OH-
748 PM EDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of Ottawa, northeastern
Wood and Lucas Counties through 845 PM EDT...

At 748 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ida to 7 miles north of Delta. Movement
was east at 60 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Toledo, Swanton, Perrysburg, Oregon, Sylvania, Rossford, Waterville,
Northwood, Whitehouse, Oak Harbor, Genoa, Holland, Elmore, Maumee,
Ottawa Hills, Walbridge, Millbury, Haskins, Luckey and Rocky Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
      4169 8343 4169 8335 4171 8333 4164 8323
      4159 8306 4151 8306 4151 8308 4146 8306
      4146 8334 4150 8335 4150 8341 4146 8342
      4146 8388
TIME...MOT...LOC 2348Z 265DEG 52KT 4184 8363 4168 8403

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Griffin
Special weather statement, Aug 29, 8:52 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Cleveland OH
852 PM EDT Sun Aug 29 2021

OHZ003-006>008-018-300145-
Seneca OH-Wood OH-Ottawa OH-Sandusky OH-Lucas OH-
852 PM EDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of Ottawa, northwestern
Seneca, Sandusky, Wood and central Lucas Counties through 945 PM
EDT...

At 852 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rossford to near Mcclure. Movement was east at
30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Toledo, Bowling Green, Fremont, Fostoria, Port Clinton, Perrysburg,
Oregon, Bellevue, Clyde, Rossford, Waterville, Northwood, Whitehouse,
North Baltimore, Oak Harbor, Gibsonburg, Genoa, Woodville, Weston and
Elmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4149 8389 4173 8347 4169 8343 4169 8335
      4160 8307 4152 8297 4151 8299 4153 8287
      4151 8280 4149 8296 4145 8304 4143 8301
      4145 8297 4142 8294 4144 8285 4126 8284
      4126 8302 4116 8313 4117 8388
TIME...MOT...LOC 0052Z 285DEG 26KT 4157 8359 4135 8400

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Griffin
Special weather statement, Aug 29, 9:29 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Cleveland OH
929 PM EDT Sun Aug 29 2021

OHZ017-018-300215-
Seneca OH-Hancock OH-
929 PM EDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of Seneca and Hancock
Counties through 1015 PM EDT...

At 928 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bowling Green to Ottawa. Movement was east
at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Findlay, Tiffin, Fostoria, Bluffton, McComb, Arlington, Green
Springs, Bloomville, Arcadia, Rawson, Vanlue, Van Buren, New Riegel,
Attica, Bettsville, Republic, Mount Blanchard, Benton Ridge, Jenera
and Mount Cory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4110 8388 4117 8384 4116 8342 4125 8342
      4125 8284 4099 8283 4099 8346 4091 8348
      4090 8351 4082 8352 4082 8388
TIME...MOT...LOC 0128Z 267DEG 41KT 4132 8359 4102 8403

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Griffin
Special weather statement, Aug 29, 9:42 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
942 PM EDT Sun Aug 29 2021

OHZ010-020-021-300230-
Summit OH-Medina OH-Lorain OH-
942 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of Medina, western
Summit and southeastern Lorain Counties through 1030 PM EDT...

At 942 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chippewa Lake, or near Medina, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Akron, Medina, Cuyahoga Falls, Brunswick, Barberton, Hudson,
Wadsworth, Grafton, Rittman, Lodi, Creston, Chippewa Lake, Norton,
Hinckley, Fairlawn, Richfield, Seville, Lagrange, Penfield and Boston
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4100 8217 4106 8218 4106 8227 4108 8231
      4127 8206 4127 8146 4098 8160
TIME...MOT...LOC 0142Z 271DEG 27KT 4111 8197

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Griffin

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:52 PM EDTSpecial Weather StatementCLELucas, Ottawa, Sandusky, Wood53 min
Aug 29, 9:09 PM EDTSpecial Marine WarningCLE96 min
Aug 29, 9:29 PM EDTSpecial Weather StatementCLEHancock, Seneca46 min
Aug 29, 9:51 PM EDTSpecial Marine WarningCLE84 min
Aug 29, 11:10 PM EDTSpecial Marine WarningCLE95 min
Aug 30, 12:13 AM EDTAreal Flood AdvisoryCLECuyahoga, Geauga3 hr
Aug 30, 12:16 AM EDTSpecial Weather StatementCLEPortage59 min
Aug 30, 4:10 AM EDTSpecial Weather StatementCLEGeauga50 min
Aug 30, 4:30 AM EDTAreal Flood WarningCLECuyahoga, Geauga4 hr
Aug 30, 5:50 AM EDTAreal Flood WarningCLECuyahoga, Geauga3 hr

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.